Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Missoula, MT

August 10, 2012Deer Lodge County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2012, 1:10 AM MDT for Deer Lodge County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 1:10 AM MDT (07:10 UTC)
Expired
Aug 10, 2012, 1:35 AM MDT
In force
25 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 120 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:30 AM MDTHAIL 0.257 Nw Anaconda, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3759 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS55 KMSO 100710
SVRMSO
MTC023-100800-
/O.NEW.KMSO.SV.W.0057.120810T0710Z-120810T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
110 AM MDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 200 AM MDT.

* AT 106 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 15 MILES WEST OF WEST VALLEY...OR ABOUT 19 MILES WEST
  OF ANACONDA...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...GALEN...GEORGETOWN...LOST CREEK...WARM
  SPRINGS AND WEST VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4618 11273 4605 11327 4614 11328 4622 11328
      4622 11305 4627 11304 4627 11280 4626 11278
TIME...MOT...LOC 0710Z 247DEG 22KT 4615 11330

$$
1 follow-up statement
389 
WWUS55 KMSO 100735
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
135 AM MDT FRI AUG 10 2012

MTC023-100745-
/O.CAN.KMSO.SV.W.0057.000000T0000Z-120810T0800Z/
DEER LODGE MT-
135 AM MDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEER LODGE COUNTY IS
CANCELLED...

LAT...LON 4618 11273 4605 11327 4614 11328 4622 11328
      4622 11305 4627 11304 4627 11280 4626 11278
TIME...MOT...LOC 0735Z 247DEG 22KT 4621 11310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:36 PM MDT, 10 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:36 PM MDT, 10 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Thu Aug 9 2012

.DISCUSSION...Southwest flow over the region has helped keep
temperatures a little cooler than yesterday in most locations.
This flow pattern has also allowed for cumulus development from
east central Idaho through southwest Montana. Some of these will
become showers with a few lightning strikes possible.

A bigger impact shortwave is expected on Friday with better
chances for thunderstorms. The main change to the forecast was to
increase thunderstorm coverage. Most guidance agree that the
shortwave will pass during the late morning with east central Idaho
and central and south west Montana to have the best chances for
thunderstorms through the evening. These storms will mostly
produce gusty wind and frequent lightning, although persons
beneath stronger cells could have brief periods of rain. The
thunderstorm potential has again increased fire weather concerns,
so a fire weather watch has been issued. One uncertainly will be for
locations that have too much cloud cover early in the day to
result in less thunderstorms, so if cloud cover arrives earlier
thunderstorm coverage with be decreased in the region.

High pressure will produce mostly dry and warm conditions through
the weekend.

There is high confidence that a broad low pressure system will
affect the Northern Rockies during the middle of next week.
However, persistent timing issues continue to prevent any true
details on being determined. What we are fairly certain of is the
high potential for windy conditions Tuesday afternoon. This could
become a major concern for ongoing wildfires, as well as for
individuals with recreation plans on area lakes. For Flathead
Lake: by late Tuesday afternoon, gusty winds will help generate
increased swell, resulting in very choppy conditions.

Confidence is also high that Wednesday and Thursday will see much
cooler temperates, with values in the 70s and 80s across western
Montana and central Idaho. Glacier National Park will see lowering
snow levels to about 6000 to 8000 feet, which will feel very chilly
for this time of year. Those planning to visit the park Wednesday
through the end of the week should be prepared for quickly
changing conditions and much cooler temperatures.

As for precipitation: confidence is still very low on when and
where the best precipitation will be focused. Will hold off on
nailing down a specific time or location that could be
impacted until the forecast models come into better alignment.

&&

.AVIATION...Cumulus clouds have developed from KSMN through KBTM
early this afternoon and will continue to build into isolated
thunderstorms this evening. Storms are not expected to be strong
but erratic gusty winds and lightning are possible. Cloud cover
will decrease overnight. A shortwave trough will pass on Friday.
Scattered thunderstorms could develop early in the day near KSMN
and in the afternoon from KMSO south and east.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Friday afternoon through Friday evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

ID...RED FLAG WARNING from 6 AM MDT /5 AM PDT/ to 9 PM MDT /8 PM PDT/
     Friday Eastern Lemhi County...Southern Clearwater
     Mountains...Western Lemhi County.

&&

Kitsmiller/Allegretto/Pallister

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:52 AM MDTSpecial Weather StatementMSODeer Lodge8 min
Aug 10, 3:38 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 4 more15 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.